Alert archive / Utah / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 53, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2004, 6:34 PM MDT for Salt Lake County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 6:34 PM MDT (00:34 UTC)
- Expired
- Aug 3, 2004, 7:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 85 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2798 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 040034 SVRSLC UTC035-040100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 634 PM MDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SALT LAKE COUNTY IN UTAH THIS INCLUDES THE CITIES OF...SANDY...MURRAY...COTTONWOOD HEIGHTS * UNTIL 700 PM MDT * AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COTTONWOOD HEIGHTS...OR ABOUT 2 MILES WEST OF COTTONWOOD HEIGHTS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES SOUTHEAST OF HOLLADAY AT 640 PM MDT HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4065 11200 4051 11186 4062 11157 4084 11173 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:40 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 3, 3:40 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 340 PM MDT TUE AUG 3 2004 .SYNOPSIS...A SOUTH TO SOUTHWESTERLY FLOW WILL REMAIN OVER THE AREA THROUGH FRIDAY...THEN BECOME MORE WESTERLY AS A COLD FRONT DROPS INTO THE NORTHERN SECTIONS OF UTAH FRIDAY NIGHT AND SATURDAY. THE FORECAST AREA WILL GRADUALLY DRY BY THE END OF THE WEEK FROM THE WEST. && .DISCUSSION...MID LEVEL SHORTWAVE ENTERING FORECAST AREA...COUPLED WITH AN INCREASE IN MOISTURE AND INSTABILITY...CAPES NEAR 1000 J/KG...HAS LED TO SCATTERED THUNDERSTORMS. SHORTWAVE SHOULD SUPPORT CONVECTION INTO THE LATE EVENING HOURS. A SECOND DISTURBANCE SHOULD KEEP SOME MID LEVEL CLOUDINESS OVER REGION LATE TONIGHT...ESPECIALLY NORTHEAST SECTIONS. SOME DRYING INDICATED FOR WEDNESDAY...SO EXPECT LITTLE IN THE WAY OF CONVECTION UNTIL LATE AFTERNOON AND EVENING...WHEN ETA AMD GFS BOTH INDICATE A SHORTWAVE LIFTING NORTH NORTHEAST ACROSS REGION. THIS SHORTWAVE SHOULD INITIATE SCATTERED STORMS. BEST FORCING WILL BE PRESENT OVER SOUTHEAST SECTIONS OF FORECAST AREA...WHERE STORMS COULD CONTINUE INTO THE EARLY MORNING HOURS OF THURSDAY. AFTERNOON HEATING AND RESIDUAL MOISTURE FAVOR POPS OVER SOUTHEAST HALF ON THURSDAY AFTERNOON AND EVENING AND IN THE FAR SOUTHEAST ON FRIDAY. GFS PROGS A COLD FRONT TO DROP ACROSS NORTHERN SECTIONS OF FORECAST AREA FRIDAY NIGHT AND SATURDAY. AIRMASS WILL BE RATHER DRY...SO ONLY POTENTIAL FOR SHOWERS OR STORMS WILL BE OVER HIGHER ELEVATIONS OF NORTHEAST UTAH. WILL SEE A TIGHTER HIGH TEMPERATURE GRADIENT ACROSS FORECAST AREA ON SATURDAY. 5H RIDGE AMPLIFIES OVER THE GREAT BASIN FROM LATE SATURDAY ON...SO EXPECT WARMING TEMPERATURES AND GENERALLY DRY WEATHER TO PREVAIL. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. ID...NONE. && BARJENBRUCH
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:06 PM MDT | Severe Thunderstorm Warning | SLC | Sanpete | 24 min |
| Aug 3, 9:00 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 30 min |
| Aug 3, 9:27 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 33 min |
| Aug 3, 9:58 PM MDT | Severe Thunderstorm Warning | SLC | Wasatch | 32 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.